Hail, El Paso
- When
- May 15, 4:05 PM MST to 4:10 PM MST
- Where
- El Paso County, 1.75 mi NW of Colorado Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -104.840
Severe thunderstorms moving across portions of El Paso county, generated hail up to the size of quarters during the afternoon of the 15th over and near Colorado Springs and also near Monument.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms moving across portions of El Paso county, generated hail up to the size of quarters during the afternoon of the 15th over and near Colorado Springs and also near Monument.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 1:56 PM MST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 256 PM MDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday) Issued at 251 PM MDT Tue May 15 2018 ...May Thunderstorms are Here... Well, the weather finally looks like May... afternoon and evening thunderstorms are here. High res model trends today initiate convection in primarily two areas before it heads eastward. One area of convection is already underway over western Las Animas and Huerfano Counties. This convection will continue to develop and expand as it heads eastward across Las Animas County and the rest of the far eastern plains during the afternoon into the evening hours. This is the area of greatest severe threat today. CAPEs are in the 1,000-1,500 J/kg range and the shear is around 35 knots. Also, while mixed surface dewpoints are only in the upper 40s now, southeast winds are advecting higher dewpoint air into the region as we speak. This should bring dews up into the 50s as we move through the afternoon. This will increase the prospects for strong to severe convection. Primary threats at this point look like quarter-size hail, 60 mph winds, locally heavy rain and lightning. The other area of focused convection this evening looks like the Pikes Peak Region. While the prospects for severe convection look lower in this area, a few storms could be little on the strong side. Surface dew points are a low right now, generally only in the mid to upper 30s. It will be hard to get strong convection going with that. However, high res models show convection initiating north of the Palmer Divide after 4 pm that sends a boundary, and likely higher dew points, south into El Paso County. The boundary and higher dew point air looks to act as a focus for convection across the Pikes Peak Region into the evening hours. Maybe, with CAPEs progged around 1,000 J/kg and forcing from the boundary, a few storms could produce some half inch hail and wind gusts to around 50 mph along with some locally heavy rain and lightning. Elsewhere, isolated storms will be possible this evening with primary threats of lighting and winds to around 50 mph. Tomorrow, upper level high pressure builds in over the region. This appears to be placing a pretty good cap over the area as any of the models are having a hard time breaking out precipitation anywhere. We'll have to keep an eye on the dry line over the far eastern plains but we may get through the day too capped to pop vigorous convection. .LONG TERM...(Wednesday night through Tuesday) Issued at 251 PM MDT Tue May 15 2018 Wed night thru Fri an upper level trof will be over the western U.S., and slowly working its way eastward. This will keep south to southwest flow aloft over southern CO during this period. Wed evening, the NAM has some showers/tstms over the sern corner of CO that dissipates after the loss of heating, while the GFS has more widespread precip chances over the southeast plains that continues into the late night hours and maybe into Thu morning. On Thu it looks like the chances for precip will be more limited. The NAM and GFS show precip mainly in the evening, and over areas near the KS border, and maybe over the Palmer Dvd. There could even be some strong to severe storms over the far southeast plains. The main concern for Thu is the potential for critical fire weather conditions. It looks breezy to windy over much of the area Thu afternoon and evening. However, much of the southeast CO plains are expected to have RH values that are too high to issue a fire weather highlight. At this time, the areas of highest concern include the southwest mtns, the San Luis Valley, portions of the Sangre de Cristo mtns, and a good portion of Las Animas county. The latest fuels report for the San Luis Valley, still indicates that the fuels are not critical, so will not issue a fire weather highlight for that area. Fri there may be more fire weather concerns, mainly over the southeast corner of the state where low humidities, gusty winds and dry fuels may combine to create the high fire danger. However, it's too early to issue a highlight for Fri. It looks like most of the forecast area will remain dry on Fri, with mainly just the central mtns, Teller and El Paso counties, expected to see chances for precip as an upper level disturbance moves acrs nrn CO. Fri night and Sat, the weakened upper low/trough is expected to move acrs nrn CO/srn WY. Late Fri night, a front is expected to move south thru the area, bringing gusty northerly winds. Later in the day Sat, the forecast models show the potential for precip increasing, especially over the mtns. Higher humidities on Sat will mean lower fire danger. Sun, the combination of an upper disturbance and increased mstr ovr the area is expected to lead to a good chance for precip over the mtns and high valleys, and maybe some of the southeast plains. The models continue showing moist conditions and precip potential for much of the area on Mon. The GFS shows an upper ridge over the area for Tue, with drier conditions, but the ECMWF has an upper low over western AZ with widespread precip chances over southern CO. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 251 PM MDT Tue May 15 2018 Afternoon high resolution model runs continue to indicate two primary areas of convection will track across the area the remainder of the afternoon through the evening. The first area has already initiated over western Las Animas and Huerfano Counties. It will expand and track east across the plains through the remainder of the afternoon into the evening. The second area of convection is expected to initiate along the Palmer Divide late in the afternoon and then spread south across the immediate Pikes Peak Region during the evening. Storms in these two areas of convection could produce half inch to quarter size hail, 50-60 mph winds, locally heavy rain and lightning. Isolated thunderstorms will be possible elsewhere across the flight area this evening with primary threats of lightning and wind gusts to around 50 mph. Wednesday currently looks capped with little or no convection currently expected through the day. KCOS could see some thunderstorm activity late this afternoon and this evening. KPUB and KALS will probably stay clear of storms this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday afternoon through Thursday evening for COZ223-225-230-233. && SHORT TERM...LW LONG TERM...28 AVIATION...LW
Hazardous Weather Outlook National Weather Service Pueblo CO 309 PM MDT Tue May 15 2018 COZ058>089-093>099-162115- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 309 PM MDT Tue May 15 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight The best chances for thunderstorms today, look like they will be over the southern I-25 corridor, the Pikes Peak region, and the far eastern plains. Storms over the southern I-25 corridor and over the far southeast plains, will have the greatest potential to produce severe weather, with the primary threats being quarter size hail, 60 mph winds, and locally heavy rain. All thunderstorms will be capable of producing deadly lightning. Elsewhere, isolated thunderstorms will be possible through this evening. The primary threats from these storms will be lightning and wind gusts to around 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High fire danger will be possible Wednesday afternoon and evening over the Eastern San Juan, La Garita and Sangre de Cristo mountains and over Las Animas county. Gusty winds, low humidities and dry fuels, are expected to combine to produce the critical fire weather conditions in these areas. Isolated afternoon and evening thunderstorms will return across the area for Wednesday through Friday. The main threat from storms will be lightning, small hail and gusty outflow winds up to 40 mph. There could be the potential for a couple severe storms late Thursday afternoon and in the evening over the far southeast plains, with quarter size hail and 60 mph winds being the main threats. Isolated to scattered showers thunderstorms will be possible across the southeast mountains and adjacent plains Saturday and Sunday. Lightning, wind gusts up to 50 mph and small hail may accompany these thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible through this evening over the eastern mountains and southeast plains, particularly along the Raton Mesa and across the the Pikes Peak Region. 28/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
454 PM MDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 SE MANITOU SPRINGS 38.85N 104.90W
05/15/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&Special Weather Statement National Weather Service Pueblo CO 454 PM MDT TUE MAY 15 2018 COZ081-085-152330- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 454 PM MDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL 530 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over western Colorado Springs, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Manitou Springs, Peterson AFB and Cimarron Hills. LAT...LON 3882 10492 3889 10493 3891 10462 3881 10463 TIME...MOT...LOC 2254Z 271DEG 11KT 3885 10487 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 NW COLORADO SPRINGS 38.85N 104.86W
05/15/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&Special Weather Statement National Weather Service Pueblo CO 502 PM MDT TUE MAY 15 2018 COZ094-099-152330- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 502 PM MDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 39 miles northeast of Des Moines, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Kim. LAT...LON 3713 10342 3725 10355 3754 10326 3735 10302 TIME...MOT...LOC 2302Z 225DEG 26KT 3723 10343 Hodanish
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
504 PM MDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 2 NW COLORADO SPRINGS 38.85N 104.85W
05/15/2018 E0.75 INCH EL PASO CO TRAINED SPOTTER
&&Special Weather Statement National Weather Service Pueblo CO 504 PM MDT TUE MAY 15 2018 COZ084-085-152330- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 504 PM MDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm over western Colorado Springs, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Colorado Springs, Falcon, Cimarron Hills and Peterson AFB. LAT...LON 3883 10489 3891 10486 3899 10450 3883 10452 TIME...MOT...LOC 2304Z 255DEG 18KT 3887 10481 28
The Pueblo radar (KPUX), 72 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756219, 756220, 756221, 756222, 756223, 756224, 756225.